Illinois, 2025

Drought in Illinois, September 9 to 30, 2025

September 9 to 30, 2025 · NWS PAH · 17 events in 17 counties and zones

02, Severe Drought (D2) conditions developed in much of Southern Illinois during September. Northwestern portions of Southern Illinois, from Murphysboro to Mount Vernon, entered Severe Drought early September.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Following a very dry August, during which most of Southern Illinois receiving an inch of rain or less, including the driest August on record at Carbondale with 0.02, Severe Drought (D2) conditions developed in much of Southern Illinois during September. Northwestern portions of Southern Illinois, from Murphysboro to Mount Vernon, entered Severe Drought early September. Mid-month, Severe Drought expanded across the rest of Southern Illinois, except for Edwards and Wabash Counties. Heavy rainfall from the 20th-24th resulted in significant improvement in drought conditions with Severe Drought only continuing into October for the Murphysboro to Fairfield corridor which received near normal September rainfall, whereas Saline County had multiple sites record over 5 inches of rain in September. Agricultural impacts from the drought occurred heading into harvest season. Burn bans were briefly instituted in some areas as a result of the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 9, 5:26 AM CST, 1 hour 34 minutes earlier. Its key messages:

  • Much warmer conditions are expected as the week wears on, with 90s making a return by Thursday, and mid 90s potential over the weekend.
  • A week of dry weather in store will heighten fire danger as relative humidity values plummet into the 20s and 30s percentile daily.
Area forecast discussion, Sep 9, 5:26 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
626 AM CDT Tue Sep 9 2025

.KEY MESSAGES...

- Much warmer conditions are expected as the week wears on,
  with 90s making a return by Thursday, and mid 90s potential
  over the weekend.

- A week of dry weather in store will heighten fire danger as
  relative humidity values plummet into the 20s and 30s
  percentile daily.

&&

.UPDATE...
Issued at 625 AM CDT Tue Sep 9 2025

Updated the aviation discussion for the 12Z TAF issuance.

&&

.DISCUSSION...
Issued at 259 AM CDT Tue Sep 9 2025

One last well below normal low temperature morning is forecast
today as a very large area of high pressure remains over the
Ohio River Valley. Dry air and low soil moistures with
developing drought will yield commonplace lows in the 40s,
though holding slightly warmer than yesterday morning. A couple
models (NAM and HRRR) show a small disturbance drifting into the
area bringing a smattering of light showers this evening in or
near SEMO, but the lowest km is dry enough that this should, at
the most, just be virga.

This week features a steady warming trend as troughing slowly
gets displaced northeastward as ridging builds in the Plains. An
omega pattern looks cleanest Thursday, but models differ on
cutoff low development off the east coast and don't hold an
omega pattern for long even as ridging remains. Temperatures
rise to near normal today/tonight, then continue to well above
normal for the remainder of the week and weekend with highs in
the low 90s late week and into the mid 90s for some spots over
the weekend. Return flow lifts dew points to the lower half of
the 60s, but dry conditions keep diurnal spreads around 30-35
degrees. There is minimal support for precipitation producing a
few slight chance PoP areas early next week; otherwise dry
conditions are expected. Late week/weekend RHs drop low enough
during the afternoon to be noteworthy from a fire weather
perspective, but winds are forecast to be light through the
forecast. Continuing dry conditions will not do any favors for
our developing drought.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 625 AM CDT Tue Sep 9 2025

Predominantly VFR conditions are expected to continue through
the TAF period. Calm winds during early morning hours only
increase to around 5 kts out of the SE/SSE today. SCT high cloud
coverage will have slow lowering late. There's some potential
for patchy ground fog at climatologically favored sites like
KCGI early Wednesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...ATL
DISCUSSION...ATL
AVIATION...ATL
Hazardous weather outlook, Sep 9, 2:10 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
310 AM CDT Tue Sep 9 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
310 AM CDT Tue Sep 9 2025 /410 AM EDT Tue Sep 9 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ATL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Jefferson

When
September 9, 7:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Drought, Perry

When
September 9, 7:00 AM CST to September 30, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Franklin

When
September 9, 7:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Jackson

When
September 9, 7:00 AM CST to September 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Wayne

When
September 14, 7:00 AM CST to September 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Drought, Hamilton

When
September 14, 7:00 AM CST to September 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, White

When
September 14, 7:00 AM CST to September 21, 7:00 AM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
September 14, 7:00 AM CST to September 21, 7:00 AM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Drought, Saline

When
September 14, 7:00 AM CST to September 21, 7:00 AM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, Gallatin

When
September 14, 7:00 AM CST to September 21, 7:00 AM CST
Where
Gallatin forecast zone
Reported by
Drought Monitor
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Union

When
September 14, 7:00 AM CST to September 28, 7:00 AM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, Johnson

When
September 14, 7:00 AM CST to September 28, 7:00 AM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Pope

When
September 14, 7:00 AM CST to September 28, 7:00 AM CST
Where
Pope forecast zone
Reported by
Drought Monitor
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Hardin

When
September 14, 7:00 AM CST to September 28, 7:00 AM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Alexander

When
September 14, 7:00 AM CST to September 28, 7:00 AM CST
Where
Alexander forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Pulaski

When
September 14, 7:00 AM CST to September 28, 7:00 AM CST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Massac

When
September 14, 7:00 AM CST to September 28, 7:00 AM CST
Where
Massac forecast zone
Reported by
Drought Monitor
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291561, 1291562, 1291563, 1291564, 1291565, 1291566, 1291567, 1291569, 1291570, 1291571, 1291572, 1291573, 1291574, 1291575, 1291576, 1291577, 1291578.